In recent years, the use of vasopressin analogues in the treatment of hepatorenal syndrome has become an effective therapeutic strategy leading to improved survival and often allowing the completion of liver transplantation. Terlipressin, in particular, has proven to be safe and effective. Due to the limited number of patients treated so far, it is, however, difficult to draw any definite conclusions on the optimal dosage and on the occurrence of side-effects in these patients. The case is reported of an ascitic cirrhotic patient who developed spontaneous bacterial peritonitis followed by a type-I hepatorenal syndrome. Treatment with terlipressin boluses (0.5 mg/4 h) associated with albumin infusion was then started. The course of the disease was monitored by clinical and laboratory means. After 10 boluses of terlipressin, rectorrhagia and severe ischaemic complications involving the skin of the abdomen, lower limbs, scrotus, and penis, occurred. These ischaemic complications improved after terlipressin withdrawal, while renal failure evolved leading to the patient's death. This case report shows that, in patients with type-I hepatorenal syndrome, the use of terlipressin, even at low dosages, may induce life-threatening ischaemic complications and, moreover, suggests that the recent occurrence of spontaneous bacterial peritonitis, even if properly treated, may significantly increase the risk of major ischaemic complications.

Is spontaneous bacterial peritonitis an inducer of vasopressin analogue side-effects? / Vaccaro, Francesco; Giorgi, Antonella; Riggio, Oliviero; DE SANTIS, Adriano; Laviano, Alessandro; ROSSI FANELLI, Filippo. - In: DIGESTIVE AND LIVER DISEASE. - ISSN 1590-8658. - 35(2003), pp. 503-506. [10.1016/S1590-8658(03)00225-1]

Is spontaneous bacterial peritonitis an inducer of vasopressin analogue side-effects?

VACCARO, Francesco;GIORGI, Antonella;RIGGIO, Oliviero;DE SANTIS, Adriano;LAVIANO, Alessandro;ROSSI FANELLI, Filippo
2003

Abstract

In recent years, the use of vasopressin analogues in the treatment of hepatorenal syndrome has become an effective therapeutic strategy leading to improved survival and often allowing the completion of liver transplantation. Terlipressin, in particular, has proven to be safe and effective. Due to the limited number of patients treated so far, it is, however, difficult to draw any definite conclusions on the optimal dosage and on the occurrence of side-effects in these patients. The case is reported of an ascitic cirrhotic patient who developed spontaneous bacterial peritonitis followed by a type-I hepatorenal syndrome. Treatment with terlipressin boluses (0.5 mg/4 h) associated with albumin infusion was then started. The course of the disease was monitored by clinical and laboratory means. After 10 boluses of terlipressin, rectorrhagia and severe ischaemic complications involving the skin of the abdomen, lower limbs, scrotus, and penis, occurred. These ischaemic complications improved after terlipressin withdrawal, while renal failure evolved leading to the patient's death. This case report shows that, in patients with type-I hepatorenal syndrome, the use of terlipressin, even at low dosages, may induce life-threatening ischaemic complications and, moreover, suggests that the recent occurrence of spontaneous bacterial peritonitis, even if properly treated, may significantly increase the risk of major ischaemic complications.
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/41294
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 16
  • ???jsp.display-item.citation.isi??? 14
social impact